Dear Dr. Roach: I have had hot flashes, similar to those experienced by post-menopausal women, ever since my coronary bypass in 1990. I can be sitting quietly in a chair reading or at my computer, and suddenly I find myself dripping with perspiration. I also have had panic attacks, with increased heart rate and other physical symptoms. A few years ago, a 24-hour EKG showed heart-rhythm irregularities and that my heart stopped briefly while asleep.
If these idiosyncrasies of my autonomic nervous system are a consequence of my time on the heart-lung machine for the bypass, I’m not complaining — just curious. You said that studies have been done on almost everything. Is this one?
Dear W.S.B.: I found that indeed, the autonomic nervous system (the part of the nervous system that regulates temperature, sweat, blood pressure and many other critical aspects of body function without our being consciously aware of it) can be adversely affected by cardiac surgery. Some authors have suggested that the autonomic nervous system changes are one mechanism by which people are more likely to have depression after cardiac surgery. I found several explanations why the ANS changes with bypass surgery, but no clear consensus.
I would want to be sure that there are no other causes of these symptoms. It sounds like you have had an extensive evaluation, but I certainly would be concerned about a sudden fast heart rhythm.
Dear Dr. Roach: I have read that if you think you are having a heart attack, you should put an aspirin under your tongue to help it dissolve fast and therefore thin your blood. Is this true? Does it somehow adversely affect any medicine the hospital might want to administer?
Would it be the same to swallow powder versus a tablet under your tongue? Goody’s powder has caffeine. Is it better or worse in a heart attack?
Dear G.A.: Yes, it is true that aspirin is among the very first treatments given by paramedics for someone with a suspected heart attack. The fastest way of it being effective is to use a 325-mg regular, uncoated aspirin, and to chew and swallow it. Every minute counts during a heart attack, and chewing the tablet speeds up effectiveness by about six minutes. I think you may be confusing aspirin with nitroglycerine, which is absorbed under the tongue and should be administered only by the paramedic or a doctor if you haven’t had it before. Aspirin doesn’t interfere with the other medications used.
If you think you are having a heart attack, call 911 first, then take the aspirin. You still should take it even if you regularly take a baby aspirin. Tell the paramedics that you took it and when.
I wouldn’t recommend using a preparation with caffeine.
Email questions to ToYourGoodHealth@med.cornell.edu.